Alert archive / Indiana / Areal Flood Warnings in 2020

Areal Flood Warning 21, NWS Indianapolis, IN

August 1, 2020Daviess County, Martin County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Aug 1, 2020, 9:16 AM EDT for Daviess County, Martin County, Indiana. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2020, 9:16 AM EDT (13:16 UTC)
Expired
Aug 2, 2020, 3:15 AM EDT
In force
18 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 82 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WGUS43 KIND 011316
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
916 AM EDT Sat Aug 1 2020

INC027-101-011915-
/O.NEW.KIND.FA.W.0021.200801T1316Z-200801T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin IN-Daviess IN-
916 AM EDT Sat Aug 1 2020

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Martin County in southwestern Indiana...
  Central Daviess County in southwestern Indiana...

* Until 315 PM EDT Saturday.

* At 914 AM EDT, Doppler radar indicated continued heavy rainfall 
  that will cause additional flooding. Doppler radar estimated 4 to 
  8 inches of rainfall since Thursday morning from eastern Daviess 
  County into central Martin County. Additional rainfall is possible 
  today. 

* Some locations that will experience flooding include...
  Washington, Shoals, Loogootee, Montgomery, Cannelburg, West Boggs
  Lake, Indian Springs and Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3856 8718 3876 8718 3884 8669 3862 8668
      3858 8668

$$

Ryan
2 follow-up statements
360 
WGUS43 KIND 011908
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
308 PM EDT Sat Aug 1 2020

INC027-101-020115-
/O.EXT.KIND.FA.W.0021.000000T0000Z-200802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin IN-Daviess IN-
308 PM EDT Sat Aug 1 2020

The National Weather Service in Indianapolis has extended the

* Flood Warning for...
  Martin County in southwestern Indiana...
  Central Daviess County in southwestern Indiana...

* Until 915 PM EDT Saturday.

* At 307 PM EDT, Doppler radar indicated additional heavy rain 
  moving through the warning area that will exacerbate ongoing 
  flooding. An additional 1 to 2 inches of rain is possible in spots 
  through this evening.

* Some locations that will experience flooding include...
  Washington, Shoals, Loogootee, Montgomery, Cannelburg, West Boggs
  Lake, Indian Springs and Lacy.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3856 8718 3876 8718 3884 8669 3862 8668
      3858 8668

$$

Ryan
678 
WGUS43 KIND 020108
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
908 PM EDT Sat Aug 1 2020

INC027-101-020715-
/O.EXT.KIND.FA.W.0021.000000T0000Z-200802T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin IN-Daviess IN-
908 PM EDT Sat Aug 1 2020

The National Weather Service in Indianapolis has extended the

* Flood Warning for...
  Martin County in southwestern Indiana...
  Central Daviess County in southwestern Indiana...

* Until 315 AM EDT Sunday.

* At 907 PM EDT, ongoing flooding continues from early showers and 
  thunderstorms.

* Some locations that will experience flooding include...
  Washington, Shoals, Loogootee, Montgomery, Cannelburg, West Boggs
  Lake, Indian Springs and Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3856 8718 3876 8718 3884 8669 3862 8668
      3858 8668

$$

TDUD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Aug 1, 7:13 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 7:13 AM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
713 AM EDT Sat Aug 1 2020

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 144 AM EDT Sat Aug 1 2020

Low pressure over the bootheel of Missouri will push northeast
across Indiana today. This will bring periods of showers...perhaps
an isolated thunderstorm along with chances for heavy rain to
much of the area.

More rain will be expected on Sunday into Monday as a second area
of low pressure crosses Indiana. Dry weather and seasonable
temperatures are expected to return by the middle of the next
work week as high pressure builds across the region.

&&

.NEAR TERM /Today/...
Issued at 144 AM EDT Sat Aug 1 2020

Surface analysis early this morning shows low pressure in place
across SE MO...along with a warm front stretching northeast across
southern Indiana toward Central Ohio. NE surface flow was in
place across Central Indiana ahead of the warm front along with a
very moist air mass as dew points were in the 60s. Radar shows an
area of rain showers ahead of the front. Some of the showers were
producing very heavy rain as seen in Martin County earlier. Aloft
water vapor continued to show a deep upper trough in place across
Wisconsin...Illinois and Missouri. This was resulting in SW flow
in place across Indiana ahead of this broad trough.

The models show only slight progression of the broad upper trough
today. This keeps a warm and moist southwest flow in place aloft.
Meanwhile the surface low over Missouri is expected to trek
northeast along the warm frontal boundary across Central Indiana
through the day. Given these synoptic features...time heights
show plenty of moisture and lift today. Forecast soundings also
show a saturated column with deep moisture in play as pwats soar
to over 2 inches this afternoon. Given our very high pwats and the
nearly tropical air mass in place showers will be very efficient
in producing heavy rain. Isolated heavy rain resulting in flooding
will be possible.

HRRR shows numerous rain showers across the area this afternoon as
the low arrives and pushes across the area. Thus will trend pops
today toward 100 with best chances in the afternoon with the
arrival of the best forcing. Given the plentiful clouds and precip
will trend high temps at or below the NBM.

&&

.SHORT TERM /Tonight through Monday Night/...
Issued at 144 AM EDT Sat Aug 1 2020

A slow progression of the broad upper trough that stretches from
Ontario to Texas is expected the next few days. This cyclonic flow
in place aloft will allow several embedded short waves within the
flow to push across Indiana...resulting in periodic rain showers
through Monday Night.

The first of these short wave within the flow is expected to push
across the area tonight...accompanied by excellent lower and mid
level moisture. Again overnight forecast soundings show pwats over
1.7 inches as these features slowly pass. This wave is suggested
to finally depart the area by Sunday morning. Thus high pops will
be required through at least Sunday morning as these upper level
features pass. Forecast soundings after 18Z on Sunday show some
decrease of moisture within the column...however convective
temperatures are still attainable with a bit of CAPE available.
Thus Pops will still needed to be continued through Sunday
afternoon...but some dry time will be possible. Will stick close
to the NBM temps here.

On Sunday Night through Monday night the GFS and NAM continue to
show the deep pesky trough axis aloft west of Indiana. This will
result in Indiana continuing to be in a favorable position for
precipitation. The upper flow allows yet another surface low to
across Indiana on Sunday night into Monday. Although forecast
soundings show much more dry air in place within the
column...attainable convective temperatures with CAPE over 2000
J/KG remain in place. Thus will to continue to keep pops in place
through Monday Night.

&&

.LONG TERM /Tuesday through Saturday/...
Issued at 325 AM EDT Sat Aug 1 2020

The long term period will start with a chance of showers and
perhaps a thunderstorm as upper level low pressure swings through
the area. Surface high pressure will quickly follow which should
keep things dry mid to late week. A series of subtle disturbances
in weak northwest flow very late in the period will reintroduce
shower and storm chances as the weekend approaches.

Temperatures will be quite mild for the time of year, largely in
the 70s until late in the period, when the low 80s move back into
the area. Blended initialization handled things well and required
only minor adjustments.

&&

.AVIATION /Discussion for the 01/12Z TAFs/...
Issued at 713 AM EDT Sat Aug 1 2020

MVFR or worse conditions through much of the period.

Low pressure will move northeast through the area today, producing
plentiful showers and a few thunderstorms. Conditions will be
restricted at most sites throughout the vast majority of the
period. All sites but LAF are likely to get down to IFR for
several hours, with MVFR ceilings otherwise.

Winds will generally be northeasterly early, becoming northerly
and then northwesterly with time as the low passes. For the most
part, speeds should be 10KT or less.

Obstructions to visibility will be possible during precipitation
but will likely be variable and transient.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM...Nield
AVIATION...Nield
Hazardous weather outlook, Aug 1, 4:16 AM EDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
416 AM EDT Sat Aug 1 2020

INZ021-028>031-035>049-051>057-060>065-067>072-020830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
416 AM EDT Sat Aug 1 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Isolated Thunderstorms are possible today. Isolated heavy
rain resulting in flooding is possible today.

Hazards: Lightning from isolated Thunderstorms. Isolated flooding
caused by locally heavy rain.

Discussion: Low pressure moving across Indiana today will cause
showers and thunderstorms to develop...some with heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Periodic chances for showers and thunderstorms will exist
at times from Sunday through Tuesday. Severe storms are not expected
at this time. Heavy rainfall is possible, especially Sunday. Cloud
to ground lightning is possible in and near any thunderstorms.

Discussion: A frontal system will become quasi-stationary over the
Ohio Valley late this week into early next week, bringing periodic
chances for showers and thunderstorms with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:05 PM EDTAreal Flood WarningINDDaviess, Martin6 hr
Jul 31, 10:45 PM EDTFlash Flood WarningINDDaviess, Martin11 hr
Aug 1, 6:05 PM EDTAreal Flood AdvisoryINDJackson, Jennings, Lawrence3 hr

Nearby

Areal Flood Warnings in Indiana, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.